Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 106, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 2:46 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 2:46 PM CDT (19:46 UTC)
- Expired
- Jul 18, 2018, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:50 PM CDT | HAIL 0.88 | 7 Nw Platte, SD | HEAVY RAIN AND NICKEL SIZED HAIL. WIND GUSTS 40 TO 50 MPH PRECEDED THE HAIL. |
| Jul 18, 3:26 PM CDT | HAIL 0.25 | Platte, SD | PEA SIZED HAIL AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WUUS53 KFSD 181946
SVRFSD
SDC015-023-182030-
/O.NEW.KFSD.SV.W.0106.180718T1946Z-180718T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
246 PM CDT WED JUL 18 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
North central Charles Mix County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 330 PM CDT.
* At 246 PM CDT, a severe thunderstorm was located 9 miles northwest
of Platte, or 18 miles south of Kimball, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Platte around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4346 9912 4359 9897 4352 9879 4350 9879
4350 9874 4348 9870 4343 9871 4328 9885
TIME...MOT...LOC 1946Z 305DEG 17KT 4348 9898
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
832
WWUS53 KFSD 182009
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
309 PM CDT WED JUL 18 2018
SDC015-023-182030-
/O.CON.KFSD.SV.W.0106.000000T0000Z-180718T2030Z/
Charles Mix SD-Brule SD-
309 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL CHARLES MIX AND SOUTHEASTERN BRULE COUNTIES...
At 309 PM CDT, a severe thunderstorm was located over Platte, or 23
miles south of Kimball, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Charles Mix and southeastern Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9907 4357 9891 4352 9879 4350 9879
4350 9874 4348 9870 4343 9871 4328 9885
TIME...MOT...LOC 2009Z 305DEG 17KT 4342 9886
HAIL...1.25IN
WIND...60MPH
$$
JM745
WWUS53 KFSD 182027
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
327 PM CDT WED JUL 18 2018
SDC015-023-182036-
/O.EXP.KFSD.SV.W.0106.000000T0000Z-180718T2030Z/
Charles Mix SD-Brule SD-
327 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX AND
SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4342 9907 4357 9891 4352 9879 4350 9879
4350 9874 4348 9870 4343 9871 4328 9885
TIME...MOT...LOC 2026Z 305DEG 17KT 4338 9878
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:11 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 18, 12:11 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1211 PM CDT Wed Jul 18 2018 .SHORT TERM...(Today and Tonight) Issued at 411 AM CDT Wed Jul 18 2018 Main highlight of the entire forecast package is the widespread showers and thunderstorms expected by this evening. Wave digging into the high northern Plains seen on satellite water vapor imagery will continue translating eastward through the short term period, providing plenty of forcing for lift across the CWA by this afternoon. Still thinking the well advertised moderate rain forecast is on track, with most places receiving 0.5 to 1.5 inches, with locally higher amounts. PWAT values, while high, are not off the charts, but storm motion looks to be slow with Corfidi vectors and 0- 6 km mean flow both being less than 25 kts and generally getting slower as the upper wave pivots as it reaches the eastern Dakotas. Other concern in the short term is the potential for severe weather. There appears to be a small window in which storm redevelopment may occur in central SD before heading east-southeast into our southwestern CWA - mainly southwest of a 9V9-YKN line. Given the backed winds at the surface and the additional deep shear courtesy of the upper jet nosing into the region, could have a few hours with a threat for organized convection, and can't totally rule out an isolated tornado. As continued ascent leads to more widespread showers and storms by the evening, expect storms to agglomerate and the severe threat to diminish as the previously discussed heavy rain threat begins to ramp up. .LONG TERM...(Thursday through Tuesday) Issued at 411 AM CDT Wed Jul 18 2018 Long term period begins with the lingering effects of the upper wave on Thursday. Expect SW MN to be the cool spot as showers linger in the morning and skies slowly clear through the day. Meanwhile, south central SD will be sunny and could reach 90. Superblend actually did a decent job of illustrating this contrast in temperatures, so only had to tweak it a bit to get something realistic. The remainder of the extended features mostly benign weather. The upper low continues to build eastward into the Great Lakes for Friday, with a slight chance for showers and thunderstorms in our eastern CWA as a disturbance rounds the backside of this feature. Otherwise, a return to the nice weather appears to be in store for Saturday as ridging aloft builds in. A small disturbance rides the ridge on Sunday, so left in chance PoPs during this period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1208 PM CDT Wed Jul 18 2018 Showers and thunderstorms will become more numerous west of Interstate 29 through the afternoon. The thunderstorm threat will then spread east towards Interstate 29, southwest MN and northwest IA during the evening and overnight hours. MVFR ceilings will become likely late tonight as the rainfall exits. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Ferguson LONG TERM...Ferguson AVIATION...08
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Wed Jul 18 2018 NEZ013-014-SDZ050-057>060-063>065-068>070-190845- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Additionally, an isolated tornado cannot be ruled out. Furthermore, heavy rain may become an issue this afternoon through tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845- Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn- Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Furthermore, heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-056-190845- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:05 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 40 min |
| Jul 18, 1:38 PM CDT | Flash Flood Warning | FSD | Brule | 4 hr |
| Jul 18, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 42 min |
| Jul 18, 5:58 PM CDT | Areal Flood Warning | FSD | Brule | 24 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.